Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 51, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 26, 2024, 12:24 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2024, 12:24 AM CDT (05:24 UTC)
- Expired
- May 26, 2024, 1:20 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Chautauqua County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 114 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:26 PM CDT | Tornado Watch | SPC | 11 hr |
| May 25, 9:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted.
109
WFUS53 KICT 260524
TORICT
KSC019-035-260630-
/O.NEW.KICT.TO.W.0051.240526T0524Z-240526T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1224 AM CDT Sun May 26 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southeastern Cowley County in south central Kansas...
Southern Chautauqua County in southeastern Kansas...
* Until 130 AM CDT.
* At 1223 AM CDT, a severe thunderstorm capable of producing a
tornado was located 8 miles southwest of Cedar Vale, moving east
at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Elgin around 1245 AM CDT.
Chautauqua around 1255 AM CDT.
Peru around 105 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3716 9662 3715 9596 3700 9597 3700 9663
TIME...MOT...LOC 0523Z 268DEG 33KT 3701 9661
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL4 follow-up statements
380
WWUS53 KICT 260537
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1237 AM CDT Sun May 26 2024
KSC019-035-260630-
/O.CON.KICT.TO.W.0051.000000T0000Z-240526T0630Z/
Cowley KS-Chautauqua KS-
1237 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
SOUTHEASTERN COWLEY AND SOUTHERN CHAUTAUQUA COUNTIES...
At 1237 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Cedar Vale, moving east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Elgin around 1245 AM CDT.
Chautauqua around 1255 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3716 9662 3715 9596 3700 9597 3700 9663
TIME...MOT...LOC 0537Z 268DEG 33KT 3701 9645
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL044
WWUS53 KICT 260544
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1244 AM CDT Sun May 26 2024
KSC035-260554-
/O.CAN.KICT.TO.W.0051.000000T0000Z-240526T0630Z/
Cowley KS-
1244 AM CDT Sun May 26 2024
...THE TORNADO WARNING FOR SOUTHEASTERN COWLEY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 AM CDT for south central
and southeastern Kansas.
&&
LAT...LON 3716 9652 3715 9596 3700 9597 3700 9653
TIME...MOT...LOC 0544Z 268DEG 33KT 3701 9637
$$
KSC019-260630-
/O.CON.KICT.TO.W.0051.000000T0000Z-240526T0630Z/
Chautauqua KS-
1244 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR SOUTHERN
CHAUTAUQUA COUNTY...
At 1244 AM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles west of Elgin, or 9 miles southeast of Cedar
Vale, moving east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Elgin around 1250 AM CDT.
Chautauqua around 1255 AM CDT.
Peru around 105 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3716 9652 3715 9596 3700 9597 3700 9653
TIME...MOT...LOC 0544Z 268DEG 33KT 3701 9637
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL731
WWUS53 KICT 260555
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1255 AM CDT Sun May 26 2024
KSC019-260630-
/O.CON.KICT.TO.W.0051.000000T0000Z-240526T0630Z/
Chautauqua KS-
1255 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR SOUTHERN
CHAUTAUQUA COUNTY...
At 1255 AM CDT, a severe thunderstorm capable of producing a tornado
was located just west of Chautauqua, or 8 miles south of Sedan,
moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Chautauqua County, including the following locations...
Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3715 9596 3700 9597 3700 9642 3716 9640
TIME...MOT...LOC 0555Z 269DEG 37KT 3700 9618
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
DARMOFAL033 WWUS53 KICT 260620 SVSICT Severe Weather Statement National Weather Service Wichita KS 120 AM CDT Sun May 26 2024 KSC019-260629- /O.CAN.KICT.TO.W.0051.000000T0000Z-240526T0630Z/ Chautauqua KS- 120 AM CDT Sun May 26 2024 ...THE TORNADO WARNING FOR SOUTHERN CHAUTAUQUA COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. However, dime size hail and gusty winds to 55 mph are still possible with this thunderstorm. A Tornado Watch remains in effect until 500 AM CDT for southeastern Kansas. && LAT...LON 3715 9596 3700 9597 3700 9642 3716 9640 TIME...MOT...LOC 0619Z 268DEG 33KT 3701 9590 $$ DARMOFAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 5:41 PM CDT, 6 hours 43 minutes earlier. Its key messages:
- Severe thunderstorms this evening and overnight
- Drying out Sunday and into Monday
- Next chance for showers and thunderstorm will be mid to late next week
Area forecast discussion, May 25, 5:41 PM CDT, 6 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 541 PM CDT Sat May 25 2024 .KEY MESSAGES... - Severe thunderstorms this evening and overnight - Drying out Sunday and into Monday - Next chance for showers and thunderstorm will be mid to late next week && .DISCUSSION... Issued at 233 PM CDT Sat May 25 2024 This afternoon and evening forecast is heavily dependent on when quality moisture (Tds >65F) arrives in the region and when the cap breaks. Currently, the moisture is to the south in Eastern OK and into Arkansas. This moisture is currently moving further west into OK as of late morning and is expected to move north into Kansas. This is expected to continue through afternoon today and will serving to help destabilize the atmosphere in CWA. How fast this moisture advection occurs this afternoon is still in question and creates a significant amount of uncertainty for the possibility of thunderstorms this afternoon. To add to this uncertainty, most of the BUFKIT soundings show a decent cap in place over much of South Central and Southeast Kansas this afternoon through sunset. By sunset, the dryline is expected to encroach on the CWA from the west and provide the needed push to kick off the thunderstorm activity. Due to the late arrival of the quality moisture, this dry line will be rather diffuse so the initiation point/location of this thunderstorm activity is difficult to identify. Given this uncertainty and the presence of a decent cap over much of the CWA, it is looking like thunderstorm activity will not start until closer to sunset rather than this afternoon. That said, if an updraft is able to break through, the mid level cap this afternoon, it will grow up scale quickly as the mid and upper level dynamics are very supportive of severe thunderstorms. This will make this a low chance but high impact possibility for this afternoon. As sunset approaches, this will change dramatically with a much higher likelyhood of severe thunderstorm activity. Thunderstorms are expected to develop to the west of the CWA and enter the CWA around sunset. By this time, the moisture will be in place and will create conducive environment for severe thunderstorm activity. Large, damaging hail, damaging winds and with a few strong tornadoes are possible during the evening. This activity will move across the CWA with this thunderstorm activity likely coming together into a more linear or squall line mode as it moves into the I-135 corridor. Once this occurs, high winds (65+ mph) are expected but large hail and an isolated tornado can't be ruled out. This thunderstorm activity is expected to push through the CWA during the overnight with Southeast Kansas likely to see some residual thunderstorm activity Sunday morning but this will be pushing out of the region. Sunday the main area of showers and thunderstorms will push to the east and north. This activity may linger in these areas for much of the afternoon but do not expect severe weather to linger and is expected to push off to the east. Monday high pressure will dominate and keep the shower and thunderstorm activity out of the forecast. Temperatures are expected to remain near normal for this time and through the end of the week. Rain chances increase by mid week and into end of the week. At this time, the best chance for rain look to be toward the end of the week with smaller chances on Wednesday. && .AVIATION /00Z TAFS THROUGH 24Z SUNDAY/... Issued at 541 PM CDT Sat May 25 2024 60+ dew points arrived at the southern terminals late this afternoon and cu popped up as a result of the lower level moisture, diabtic heating and colder and drier air aloft. An upper wave moving through from the southwest, dry line advancing from the west, deep shear of 50+ knots and moderate to strong instability will all combine for the potential for scattered to widespread strong to severe thunderstorms from near issuance time at KRSL and KGDB to 06z at KCNU. Gusts to 50+, hail greater than an inch and tornadoes are all possible along with MVFR and brief IFR flying conditions. Best chances of thunderstorms looks to be at KICT, KHUT and KNU, closer to the higher dew points, so will put Tempo thunderstorm groups in there. In fact, radar was showing two supercells, that were just southeast of Dodge City, moving northeast toward Hutchinson and Wichita and set to be nearby shortly after 01z. As the complex low pressure system moves away Sunday morning, flying conditions will improve and winds will shift to the southwest and later northwest. Winds away from convection will be mostly from the south and southeast with gusts to around 25 knots over the eastern terminals and 30+ knots over western ones. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ELM AVIATION...MK
Hazardous weather outlook, May 25, 3:19 PM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 319 PM CDT Sat May 25 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 319 PM CDT Sat May 25 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are expected to develop over Western Oklahoma and Western Kansas late this afternoon or early evening, affecting the area generally after 6 pm. Very large hail up to baseball size and damaging winds to 75 mph will be possible with any storm that is able to develop this evening. The highest tornado potential looks to be generally along and south of Highway 400 between 6 pm and 10 pm. Additionally, very heavy rain is likely with these storms which may cause localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected to return to return to the forecast for Tuesday night through Friday with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 25, 9:47 PM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
947 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Non-Tstm Wnd Gst 2 SW Salina 38.79N 97.65W
05/25/2024 M63 MPH Saline KS ASOS
&&
JWKSpecial weather statement, May 25, 9:48 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 PM CDT Sat May 25 2024
KSZ051-260330-
McPherson KS-
948 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCPHERSON COUNTY THROUGH
1030 PM CDT...
At 948 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Mcpherson, moving east-northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcpherson, Galva, Canton, Mcpherson Airport, and Roxbury.
This includes Interstate 135 between Mile Markers 57 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for central
Kansas.
&&
LAT...LON 3837 9737 3828 9777 3844 9784 3859 9737
TIME...MOT...LOC 0248Z 241DEG 36KT 3838 9772
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DARMOFALLocal storm report, May 25, 10:02 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1002 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM Hail 1 N Mcpherson 38.39N 97.66W
05/25/2024 M0.88 Inch McPherson KS NWS Employee
&&
BaergLocal storm report, May 25, 10:21 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1021 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Tstm Wnd Gst 5 NE Lincoln 39.09N 98.08W
05/25/2024 E60 MPH Lincoln KS Trained Spotter
50-60 mph wind gust and penny-sized hail
reported.
&&
JWKLocal storm report, May 25, 10:34 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1034 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Hail 2 N Durham 38.51N 97.23W
05/25/2024 M0.75 Inch Marion KS Law Enforcement
&&
JWKLocal storm report, May 26, 12:05 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1205 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM Tstm Wnd Gst 7 N Arkansas City 37.17N 97.03W
05/25/2024 M58 MPH Cowley KS ASOS
ASOS station KWLD Strother Field Airport.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:15 PM CDT | Tornado Warning | ICT | Harper | 45 min |
| May 25, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 30 min |
| May 25, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 34 min |
| May 25, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 25, 8:23 PM CDT | Areal Flood Warning | ICT | Sedgwick | 106 min |
| May 25, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 48 min |
| May 25, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 35 min |
| May 25, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 21 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 28 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 20 min |
| May 25, 9:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 22 min |
| May 25, 9:48 PM CDT | Special Weather Statement | ICT | McPherson | 42 min |
| May 25, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 40 min |
| May 25, 11:51 PM CDT | Tornado Warning | ICT | Cowley | 43 min |
| May 26, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| May 26, 1:36 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 54 min |
| May 26, 6:59 PM CDT | Special Weather Statement | ICT | Marion | 31 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.